Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Columbia, SC

August 4, 2017Bamberg County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 4, 2017, 6:10 PM EDT for Bamberg County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 6:10 PM EDT (22:10 UTC)
Expired
Aug 4, 2017, 7:15 PM EDT
In force
65 min
Issued by
NWS Columbia, SC

Counties Burke County, GA, Richmond County, GA, Bamberg County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS82 KCAE 042210
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
610 PM EDT FRI AUG 4 2017

GAZ065-077-SCZ030-035-036-041-042315-
Burke-Richmond-Orangeburg-Barnwell-Aiken-Bamberg-
610 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURKE...SOUTHERN
RICHMOND...BARNWELL...BAMBERG...SOUTHWESTERN AIKEN AND SOUTH CENTRAL
ORANGEBURG COUNTIES...

At 608 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Louisville to 6 miles northwest of
Crocketville. Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Waynesboro, Barnwell, Bamberg, Denmark, Savannah River Site,
Hephzibah, Blackville, Jackson, Branchville, Sardis, Blythe,
and Govan.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3292 8228 3308 8229 3323 8223 3330 8233
      3338 8224 3330 8057 3313 8089 3306 8090
      3310 8094 3303 8108 3312 8119 3311 8136
      3316 8154 3310 8162 3304 8156 3305 8154
      3304 8154 3291 8176 3295 8186 3291 8209
TIME...MOT...LOC 2208Z 228DEG 20KT 3305 8236 3300 8112 

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:46 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 4, 2:46 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
246 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A trough will remain near the coast through the weekend. A cold
front approaching from the northwest will be near the forecast
area tonight and Saturday. The front will move back northward as
a warm front Sunday. Another front will move into the region
early next week and stall.

&&

.NEAR TERM /THROUGH TONIGHT/...
The upper pattern will continue to show a trough axis west of
the region, with southwesterly flow aloft. At the surface, a
trough will remain near the coast. A gradient in precipitable
water values will remain across the area with values around 1.5
of an inch in the Piedmont to 2 inches in the southeastern
Midlands. Weak isentropic lift will help support a continued
threat of showers and thunderstorms with the potential for
heavy rainfall mainly in the southeast part of the forecast
area closer to the deepest moisture. Based on radar trends and
the HRRR have forecasted a period of likely thunderstorms in the
CSRA and southeast Midlands during the 22z to 02z time frame.
Otherwise, have forecasted chance pops. The cloudiness that has
occurred during much of the day should help keep instability
weak with a diminished chance of severe thunderstorms. However,
thunderstorm downdrafts may be aided by the mid-level dryness
noted on the water vapor imagery so a severe wind gust is not
out of the question.

There will be a continued chance of showers and thunderstorms
overnight ahead of the approaching cold front. There may be
greater coverage in the southeastern section closer to deeper
moisture. The models also indicate a stronger h85 jet in this
section ahead of the front. Instability will likely remain weak
because of nocturnal cooling with a diminished threat of severe
thunderstorms. High precipitable water around 2 inches mainly
in the southeast section and possible training supports a
possibility of heavy rain with localized flooding. Cloudiness
and mixing should help hold up temperatures and we leaned toward
the higher temperature guidance.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A weak front will approach the region from the NW tonight and move
into the forecast area (FA) on Saturday. The front is expected to
stall in the area, with some uncertainty as to exactly where it
will stall. Models show the deepest moisture along the coast on
Saturday, with some NVA and drier air aloft moving in behind an
upper disturbance. Projected precipitable water (PW) values
range from around 1.3 inches north FA to nearly 2 inches south
FA. Trended POPs in accordance with model blend, with higher
POPs south where better moisture will exist. Weak front/trough
to lift to our north as a warm front Saturday night and Sunday.
High PW values around 2 inches projected across the FA Sunday,
with models indicating highest POPs Sunday. Locally heavy rain
will be the main threat.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A wave of low pressure will ride along the front just to our
north Mon/Tue. This boundary, or another one dropping down,
appears will slip south behind this wave and stall, with some
question as to where it could set up, possibly near our northern
FA or just to our north, as a surface wave or two develop and
move along it. This may favor higher POPs across northern areas,
although plentiful atmospheric moisture and diurnal heating
would provide expectation of at least scattered convection
elsewhere. All in all, a cloudier and wetter than normal pattern
anticipated, with near or slightly below normal temps. The main
threat will be continue to be locally heavy rain.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Diurnal improvement in ceilings has occurred. Most of the area
had VFR conditions at mid afternoon. Heating should help
support thunderstorms but coverage may remain limited until late
in the afternoon because of the lingering effects of previous
cloudiness and mid-level shortwave ridging. Late in the
afternoon, mid-level shortwave troughing and diurnal instability
may help increase thunderstorm coverage. Based on radar trends
and the HRRR we included a period of thunderstorms at the AGS,
DNL, and OGB terminals during the 23z to 02z time frame.
Elsewhere, the chance was too low to include in the terminal
forecasts at this time. Mid-level dryness as indicated by the
water vapor imagery may aid downdrafts so strong gusty wind will
be possible near any thunderstorms.

Convergence ahead of the approaching cold front and nocturnal
cooling will likely lead to widespread IFR ceilings developing
tonight. Fog may be limited somewhat by continued instability
and cloudiness with a little wind. We leaned toward the more
pessimistic guidance. Thunderstorms will be possible during the
period but the chance was too low to include in the terminal
forecasts at this time.

EXTENDED AVIATION OUTLOOK...Widespread restrictions may occur
associated with frontal systems in the region through the
outlook period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Aug 4, 4:11 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Fri Aug 4 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
411 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms could produce locally heavy rain at times throughout
the forecast area through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 6:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
610 PM EDT FRI AUG 4 2017

GAZ065-077-SCZ030-035-036-041-042315-
Burke-Richmond-Orangeburg-Barnwell-Aiken-Bamberg-
610 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURKE...SOUTHERN
RICHMOND...BARNWELL...BAMBERG...SOUTHWESTERN AIKEN AND SOUTH CENTRAL
ORANGEBURG COUNTIES...

At 608 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Louisville to 6 miles northwest of
Crocketville. Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Waynesboro, Barnwell, Bamberg, Denmark, Savannah River Site,
Hephzibah, Blackville, Jackson, Branchville, Sardis, Blythe,
and Govan.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3292 8228 3308 8229 3323 8223 3330 8233
      3338 8224 3330 8057 3313 8089 3306 8090
      3310 8094 3303 8108 3312 8119 3311 8136
      3316 8154 3310 8162 3304 8156 3305 8154
      3304 8154 3291 8176 3295 8186 3291 8209
TIME...MOT...LOC 2208Z 228DEG 20KT 3305 8236 3300 8112

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:14 PM EDTSpecial Weather StatementCAEBamberg, Barnwell, Orangeburg61 min

Nearby

Special Weather Statements in South Carolina, 2017Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.